Anticoagulant medication errors in nursing homes: characteristics, causes, outcomes, and association with patient harm

Citation:

Desai RJ, Williams CE, Greene SB, Pierson S, Hansen RA. Anticoagulant medication errors in nursing homes: characteristics, causes, outcomes, and association with patient harm. J Healthc Risk Manag 2013;33(1):33-43.

Date Published:

2013

Abstract:

Appropriate and safe use of medications is an important aspect of quality of care in nursing home patients. Because of their complex medication use process, anticoagulants are prone to medication errors in the frail elderly. Therefore, we designed this study to characterize anticoagulant medication errors and to evaluate their association with patient harm using individual medication error incidents reported by all North Carolina nursing homes to the Medication Error Quality Initiative (MEQI) during fiscal years 2010-2011. Characteristics, causes, and specific outcomes of harmful anticoagulant medication errors were reported as frequencies and proportions and compared between anticoagulant errors and other medication errors using chi-square tests. A multivariate logistic regression model explored the relationship between anticoagulant medication errors and patient harm, controlling for patient- and error-related factors.
Last updated on 01/29/2020